Serotonin syndrome is a condition characterized by the accumulation of thehigh levels of chemical serotonin in the body as a result of taking medications.
Causes of serotonin syndrome
This disorder typically occurs when a person either increases the doses ofthe drug that uses, or when he/she takes some other additional medicine alongwith the ones that are already taken. Furthermore, it is proven that there areseveral illicit medicines and dietary supplements that can lead to the occurrenceof serotonin syndrome. In the majority of cases serotonin syndrome occurs asthe result of the deliberately taken overdose of antidepressants.
Serotonin is a very important chemical that our brain and spinal cord, aswell as intestines produce. It is vital for functioning of the nerve cellsand the brain, as well as for the proper functioning of digestive process, bloodflow and breathing. However, it must be produced in proper doses, otherwise, ifexcess serotonin appears, it may lead to the incidence of many problems inorganism.
Symptoms of serotonin syndrome
Serotonin syndrome symptoms may be very mild and not very serious. However,sometimes serotonin syndrome can be severe and even life-threatening if it isnot treated. In the majority of cases, the symptoms of this disorder disappear within a dayafter the person stops to use the medications that are the cause of thiscondition, or when the person uses certain drugs that block the production ofserotonin.
Serotonin syndrome symptoms appearvery quickly several hours from the time when the person increased the doseof the drug, or used a new one. The mild symptoms of serotoninsyndrome that most frequently occur are diarrhea, headache, shivering and rapidheart rate. Furthermore, the person who suffers from this syndrome may experienceheavy sweating, confusion and loss of muscle coordination or twitching muscles, as well as agitation and restlessness. In the cases, when serotonin syndromeis severe, it is crucial to go and visit a doctor because it is very serious andcan be fatal if left untreated. The most common symptoms of serious serotoninsyndrome are seizures and fever, as well as unconsciousness and irregularheartbeat.
There are people who are at higherrisk of developing this syndrome. It is important to pay attention when using adrug that is known to increase the serotonin levels, or when using more thanone drug that has the same effect. Furthermore, those people who take herbalsupplements or illicit drugs that are known to increase the levels of serotoninshould be very careful not to develop serotonin syndrome.